Alert archive / Michigan / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Detroit, MI

August 19, 2001Huron County, Michigan

NWS Detroit, MI issued this flash flood warning at Aug 19, 2001, 3:05 PM EDT for Huron County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 19, 2001, 3:05 PM EDT (19:05 UTC)
Expired
Aug 19, 2001, 6:00 PM EDT
In force
3 hr
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Huron County, MI

The radar

The Detroit radar (KDTX), 124 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDTX 191908
FFWDTX
MIC063-192200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HURON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 600 PM EDT

* AT 305 PM EDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING 5 MILES SOUTH OF BAD AXE.  THE AREA OF HEAVY RAIN WAS
  NEARLY STATIONARY. RADAR ESTIMATES SHOW GREATER THAN 7 INCHES OF   
  RAIN SINCE SATURDAY EVENING...WITH 4 INCHES SINCE 2 PM THIS        
  AFTERNOON. THE AREA THAT HAS RECEIVED THE GREATEST RAINFALL LIES 
  BETWEEN UBLY AND BAD AXE.

* THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY ACROSS SOUTHERN HURON   
  COUNTY THROUGH 5 PM...RESULTING IN 2 TO 3 INCHES OF ADDITIONAL     
  RAINFALL. THIS WILL BRING LOCAL RAINFALL TOTALS TO NEAR 10         
  INCHES...ESPECIALLY JUST WEST OF UBLY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4384 8297 4374 8317 4369 8316 4370 8269

GSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:25 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 19, 11:25 AM EDT, 3 hours 40 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1125 AM EDT SUN AUG 19 2001

THE CURRENT WATER VAPOR LOOP NICELY DEPICTS THE CLOSED 500MB LOW
SITUATED OVER SOUTH CENTRAL LOWER MICHIGAN. AT THE SURFACE...THE
LATEST OBS PLOT SHOWS LOW PRESSURE OVER SOUTHWEST LOWER...WITH A
SECONDARY LOW ROUGHLY OVER LANSING. THE RUC SEEMS TO HAVE THE BEST
HANDLE ON THE SURFACE PATTERN. IT SHOWS THE LOW OVER SOUTHWEST LOWER
WEAKENING AS THE SECOND LOW OVER THE LANSING AREA DEEPENS SLIGHTLY
AND MOVES ALMOST DUE EAST THIS AFTERNOON (WHICH LINES UP WELL WITH
MSAS 3 HOUR PRESSURE CHANCE PLOTS). AREA RADARS SHOW MAINLY
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN...WITH
THE MORE WIDESPREAD PRECIP ASSOCIATED WITH DEEPER WRAP AROUND
MOISTURE AND DEFORMATION AXIS ACROSS CENTRAL AND NORTHERN LOWER
MICHIGAN.

THIS AFTERNOON....THE LATEST RUC BRINGS THE UPPER LEVEL LOW
EAST-NORTHEAST INTO THE THUMB AND SOUTHERN LAKE HURON BY 00Z AND IT
BEGINS TO FILL IN THE UPPER LEVEL LOW. THE SURFACE LOW IS PROGGED TO
BE CENTERED OVER THE DETROIT METRO AREA BY 00Z. 850 TO 700MB QVECTOR
CONVERGENCE...1000-500MB RH GREATER THAN 70 PCT ALONG WITH
INCREASING DIURNAL INSTABILITY WITH THE 500MB COLD POOL ALOFT WILL
KEEP PRECIP ACROSS SOUTHEAST MICHIGAN THROUGH THE AFTERNOON. HIGHEST
1000-500MB LAYER MOISTURE IS PROGGED TO REMAIN ACROSS THE NORTHERN
COUNTIES THROUGH THE AFTERNOON...THUS THIS IS WHERE I EXPECT THE
MORE WIDESPREAD COVERAGE TO BE. MUCH OF SOUTHEAST MICHIGAN (SOUTH OF
THE TRI CITIES) HAS BEEN PLACED IN A SLIGHT RISK OF SEVERE WEATHER
FOR THIS AFTERNOON AND EARLY THIS EVENING. WITH THE COLD POOL ALOFT
OVER THE SOUTHERN GREAT LAKES THIS AFTERNOON (500MB TEMP OF -16C ON
12Z KDTX SOUNDING). THIS WILL ALLOW 700 TO 500MB LAPSE RATES TO
REMAIN AROUND 6C/KM. MODIFIED 12Z KDTX SOUNDING FOR 74/64 GIVES CAPE
AROUND 1500 J/KG. WITH FREEZING LEVELS PROGGED TO DROP TO AROUND
10K FT...WITH FAIRLY WEAK WIND FIELDS ALOFT...PRIMARY SEVERE WEATHER
THREAT THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WIND GUSTS
ASSOCIATED WITH WET MICROBURSTS. ONE BIG LIMITING FACTOR TO SEVERE
CONVECTION WILL BE CLOUD COVER AND PRECIP KEEPING TEMPS DOWN (AND
THUS KEEPING SBCAPES MARGINAL).

.DTX...NONE.

CONSIDINE

In the hours before

Special weather statement, Aug 19, 11:40 AM EDT, 3 hours 25 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-200000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1140 AM EDT SUN AUG 19 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS. SOME OF THESE STORMS MAY
BE SEVERE AND SPOTTER ACTIVATION MAY BE NEEDED.

A LOW PRESSURE SYSTEM OVER SOUTHERN LOWER MICHIGAN WILL GRADUALLY
DRIFT EAST TOWARDS THE DETROIT METRO AREA BY THIS EVENING.
UNSEASONABLY COLD AIR ALOFT WILL PROVIDE ENOUGH INSTABILITY TO
MAINTAIN WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS THIS
AFTERNOON UNTIL 8 PM THIS EVENING. THE PRIMARY THREAT WITH THESE
THUNDERSTORMS WILL BE HAIL TO ONE INCH...WIND GUSTS TO 60 MPH AND
LOCALLY HEAVY RAINFALL. THE PRIMARY THREAT LOCATION WILL BE SOUTH OF
A SAGINAW TO BAD AXE LINE. THUNDERSTORMS ARE EXPECTED TO MOVE
NORTH-NORTHWEST AT 15 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.  YOU CAN ALSO ACCESS
THE LATEST INFORMATION FROM THE INTERNET.
HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE)

CONSIDINE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:30 PM EDTSevere Thunderstorm WarningDTXMonroe45 min
Aug 19, 11:53 AM EDTSevere Thunderstorm WarningDTXBay, Tuscola52 min
Aug 19, 12:43 PM EDTSevere Thunderstorm WarningDTXSaginaw47 min
Aug 19, 1:28 PM EDTSevere Thunderstorm WarningDTXWayne47 min
Aug 19, 1:54 PM EDTSevere Thunderstorm WarningDTXOakland51 min
Aug 19, 5:20 PM EDTSevere Thunderstorm WarningDTXGenesee25 min

Nearby

Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.